Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 22, NWS Paducah, KY

February 22, 2012Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Feb 22, 2012, 4:58 PM CST for Muhlenberg County, Kentucky. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2012, 4:58 PM CST (22:58 UTC)
Expired
Feb 22, 2012, 5:29 PM CST
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Muhlenberg County, KY

What was reported inside it

TimeReportWhereRemark
Feb 22, 5:07 PM CSTHAIL 0.88Bremen, KYNICKEL AND DIME SIZED HAIL.
Feb 22, 5:23 PM CSTHAIL 0.25South Carrollton, KYPEA SIZE HAIL.
Feb 22, 5:25 PM CSTHAIL 0.251 Ne Central City, KYPEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KPAH 222258
SVRPAH
KYC177-222345-
/O.NEW.KPAH.SV.W.0022.120222T2258Z-120222T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 545 PM CST.

* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF GRAHAM...OR 11 MILES EAST OF MADISONVILLE...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CENTRAL CITY...GRAHAM...POWDERLY...BREMEN...SOUTH CARROLLTON AND
  DRAKESBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3716 8693 3726 8738 3738 8729 3737 8711
      3733 8712 3734 8710 3737 8708 3736 8702
      3732 8698 3727 8697 3725 8695 3724 8692
TIME...MOT...LOC 2258Z 277DEG 25KT 3735 8729
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
511 
WWUS53 KPAH 222315
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CST WED FEB 22 2012

KYC177-222345-
/O.CON.KPAH.SV.W.0022.000000T0000Z-120222T2345Z/
MUHLENBERG KY-
515 PM CST WED FEB 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY UNTIL 545 PM CST...

AT 511 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED JUST NORTHWEST OF CENTRAL CITY...MOVING EAST AT 30 
MPH TOWARD SOUTH CARROLLTON.

NICKEL SIZE HAIL WAS REPORTED IN THE BREMEN AREA BY STORM SPOTTERS.

LAT...LON 3731 8726 3737 8721 3737 8711 3733 8712
      3734 8710 3737 8708 3736 8702 3732 8698
      3727 8697 3725 8695
TIME...MOT...LOC 2313Z 277DEG 25KT 3734 8716
WIND...HAIL <50MPH 1.00IN

$$
209 
WWUS53 KPAH 222329
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CST WED FEB 22 2012

KYC177-222339-
/O.CAN.KPAH.SV.W.0022.000000T0000Z-120222T2345Z/
MUHLENBERG KY-
529 PM CST WED FEB 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MUHLENBERG COUNTY IN
SOUTH CENTRAL KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3731 8726 3737 8721 3737 8711 3733 8712
      3734 8710 3737 8708 3736 8702 3732 8698
      3727 8697 3725 8695
TIME...MOT...LOC 2329Z 277DEG 25KT 3733 8702

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:58 PM CST, 2 hours earlier.

Area forecast discussion, Feb 22, 2:58 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST WED FEB 22 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CST WED FEB 22 2012

20Z SURFACE OBS REVEAL WARM FRONTAL BOUNDARY HAS SHEARED OUT.
HIGHER TDS BEHIND THE ONCE EXISTING BOUNDARY HAVE MADE THEIR WAY
INTO THE SRN FA...WITH TDS FROM THE U40S TO L50S THERE...AND STILL
LINGERING MID 30S ACROSS OUR NRN TIER. WEAK FRONT/TROF AXIS
ASSOCIATED WITH UPPER WAVE IS PERCHED JUST WEST OF FA. AS IT
SWEEPS THRU...IT MAY TAP THE LOW LEVEL MOISTURE POOLING OVER
WKY...RESULTING IN CONVECTION. NAM HAS BEEN MOST INSISTENT ON
THIS OCCURRENCE...AND WE CANT QUITE IGNORE IT...SO WE'LL LEAVE A
SLGT CHANCE EVENING MENTION GOING FOR MAINLY THE ERN 1/2 OF THE
FA.

AFTER THAT...THE NEXT SYSTEM TAKES SHAPE TO OUR NW...AND
REACTIVATES THE WARM FRONT. WE'LL SEE WAA SHOWERS/POPS NUDGING OUR
NRN TIER BY TOMORROW AM...BUT THE MAIN ACTION WILL COME LATE
PM/EARLY EVENING...WHEN THE COLD FRONT ENTERS THE FA. UPON SO
DOING...IT WILL HAVE AMPLE LOW LEVEL PARAMETERS IN PLACE ALONG
WITH NAM FORECAST 500-1000 J/KG SURFACE BASED CAPE. AS A RESULT WE
SEE WKY WITHIN SLGT RISK SVR FOR SWODY2...HOWEVER THE BEST CHANCE
WILL REMAIN TO OUR SOUTH AND EAST. THE WINDOW WILL BE
NARROW...FROM ABOUT 21-22Z..TO ABOUT 02-03Z..FOR CONVECTION/SVR
CHANCES. AFTER THAT THE COLD FRONT/PASSAGE SHUTS THOSE CHANCES
DOWN. MORE LIKELY THOSE CHANCES WILL BE/REMAIN BETTER TO OUR SOUTH
AND EAST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CST WED FEB 22 2012

IN THE WAKE OF A MID LEVEL TROF/SFC COLD FRONT...EXPECT CONSIDERABLE
CLOUDINESS ON FRIDAY...EXPECIALLY IN SRN IL/SWRN IND...AS THE PAH
FORECAST AREA WILL BE UNDER CYCLONIC CURVATURE ALOFT. WNWRLY WINDS
15 TO 20 MPH WITH HIGHER GUSTS WILL BE THE RULE. THE FIRST HALF OF
THE WEEKEND WILL YIELD MOSTLY CLEAR AND COOL CONDITIONS WITH
RELATIVELY LIGHT WINDS AS THE CENTER OF HIGH PRESSURE SETTLES INTO
THE NATION/S MIDSECTION. SUNDAY AFTERNOON IS FORECAST TO BE ABOUT
TEN DEGREES WARMER THAN SAT AS LOW LEVEL RETURN FLOW GETS UNDERWAY.

AFTER THE WEEKEND...MODEL GUIDANCE HAS BEEN PRETTY CHAOTIC AS TO
WHAT THE OVERALL PATTERN ACROSS THE CONUS IS GOING TO DO...BUT
PERHAPS THE 12Z RUNS WILL SHED SOME LIGHT ON THE TRUTH. THERE ARE
INDICATIONS THAT A NRN STREAM MID LEVEL TROF WILL MOVE THROUGH THE
NRN PLAINS STATES AND INTO THE GREAT LAKES REGION. THIS SYSTEM
SHOULD EVENTUALLY SWING A COLD FRONT THROUGH OUR AREA SUNDAY
NIGHT/EARLY MONDAY. THE CR INITIALIZATION BLEND PROVIDED A PEAK OF
POPS ON MON...WITH WANING POPS ON MON NIGHT. THE POPS WERE
DOWNPLAYED A BIT MON NIGHT BECAUSE OF COLLABORATION AND THE
LIKELIHOOD OF THE SFC BOUNDARY BEING WELL EAST OF THE
AREA...ACCORDING TO THE 12Z ECMWF. NOT MUCH DEEP MOISTURE IS
INDICATED WITH THIS FEATURE.

BOTH THE 12Z GFS AND ECMWF MODELS SUGGEST THAT ANOTHER MID LEVEL
TROF AND SFC FRONTAL SYSTEM MAY AFFECT THE REGION ON TUE/WED /DAYS 6
AND 7/. AT THIS POINT...IT DOES NOT APPEAR THAT LIGHTNING IS LIKELY
TO HAPPEN...AND THERE APPEARS TO BE ENOUGH WARM AIR AT THE SFC AND
ALOFT TO PRECLUDE SNOWFALL IN THAT PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1146 AM CST WED FEB 22 2012

WAA VFR CLOUD COVER IS ALL THAT IS EXPECTED TODAY AS WE WARM SECTOR.
S-SWLYS GUST INTO/THRU THE 20S KTS DIURNALLY BUT WANE WITH
NIGHTFALL. POPS STAY EAST OF TAF SITES THIS EVENING...THOUGH
KEVV/KOWB COULD FLIRT WITH A CHANCE...LEAVING OUT FOR NOW.
TOMORROW S-SWLYS PICK UP AGAIN IN ADVANCE OF APPROACH OF NEXT
SYSTEM...WHICH DOESNT REALLY AFFECT US TIL AFTER THE EFFECTIVE
VALID TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 22, 3:06 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CST WED FEB 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
306 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY ACROSS THE
PENNYRILE OF WESTERN KENTUCKY...THROUGH MID EVENING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY AFTERNOON
THROUGH ABOUT MID EVENING THURSDAY. THIS INCLUDES A SLIGHT RISK OF
A STORM REACHING SEVERE LIMITS FOR LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR FORECAST UPDATES THURSDAY IN CASE THEIR
ACTIVATION IS REQUESTED THURSDAY AFTERNOON OR EVENING.

In the hours before

Special weather statement, Feb 22, 4:46 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CST WED FEB 22 2012

KYZ012-013-015>017-020>022-230000-
TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...CADIZ...PRINCETON...DIXON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
446 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 443 PM...SPOTTERS REPORT ALOT OF PEA SIZED HAIL NEAR
MADISONVILLE. THIS IS FALLING FROM A SCATTERED LINE OF STORMS JUST
NORTH OF THE MADISONVILLE AREA.

THE STORMS WILL MOVE EAST TOWARD SACRAMENTO AND CENTRAL CITY. THEY
MAY ALSO CONTAIN HEAVY RAIN AND GUSTY WINDS...ALONG WITH SOME
LIGHTNING.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.